Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 18, 2022, 5:08 AM CDT for Catahoula Parish, Franklin Parish, Tensas Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 5:08 AM CDT (10:08 UTC)
- Expired
- Aug 18, 2022, 8:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catahoula Parish, LA, Franklin Parish, LA, Tensas Parish, LA
The radar
The Ft Polk radar (KPOE), 146 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:50 AM CDT | FLASH FLOOD | 5 Wsw Wisner, LA | ROBERT FERRINGTON ROAD CLOSED DUE TO STANDING WATER OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted.
495
WGUS54 KJAN 181008
FFWJAN
LAC025-041-107-181215-
/O.NEW.KJAN.FF.W.0038.220818T1008Z-220818T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
508 AM CDT Thu Aug 18 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Catahoula Parish in northeastern Louisiana...
Southern Franklin Parish in northeastern Louisiana...
Southwestern Tensas Parish in northeastern Louisiana...
* Until 715 AM CDT.
* At 508 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wisner, Waterproof, Cooter Point, Lee Bayou, Jigger, Enterprise,
Helena and Sicily Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3197 9189 3199 9190 3201 9189 3204 9190
3207 9193 3208 9191 3208 9190 3209 9190
3210 9187 3211 9188 3188 9128 3186 9130
3185 9134 3176 9137 3175 9155 3186 9192
3193 9192 3193 9190 3197 9190
FLASH FLOOD...RADAR INDICATED
$$
861 follow-up statement
684
WGUS54 KJAN 181133
FFWJAN
LAC025-041-107-181315-
/O.EXT.KJAN.FF.W.0038.000000T0000Z-220818T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
633 AM CDT Thu Aug 18 2022
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Northeastern Catahoula Parish in northeastern Louisiana...
Southern Franklin Parish in northeastern Louisiana...
Southwestern Tensas Parish in northeastern Louisiana...
* Until 815 AM CDT.
* At 633 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wisner, Waterproof, Cooter Point, Lee Bayou, Jigger, Enterprise,
Helena and Sicily Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3197 9189 3199 9190 3201 9189 3204 9190
3207 9193 3208 9191 3208 9190 3209 9190
3210 9187 3211 9188 3188 9128 3186 9130
3185 9134 3176 9137 3175 9155 3186 9192
3193 9192 3193 9190 3197 9190
FLASH FLOOD...RADAR INDICATED
$$
86What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:07 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 18, 3:07 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Jackson MS 307 AM CDT Thu Aug 18 2022 .DISCUSSION... Today and Tonight: A noticeably cooler.. or perhaps we should say less hot, it is still August after all.. and damper pattern is settling in for the short term. This is being driven by a large upper trough that will be occupying the eastern third of the CONUS. Our area will reside near the base of this trough axis and as the flow will be predominately west/east to northwest/southeast, this will allow the frontal boundary that has drifted to near the highway 84 corridor to hang around a while longer. The front will continue to separate the very warm and humid air from the somewhat less warm and humid air as well as act to create a zone of lower level convergence. This will mean that while the area as a whole will have rain and storm chances through tonight, the best chances for an isolated strong to marginally severe storm will be in the south. For this reason, a Marginal Risk area (1/5) for severe weather will continue to be advertised in that area. The primary threat with this activity will be some risk for damaging wind gusts, perhaps as high as 60 mph. Frequent lightning and locally heavy rain can also be expected as precipitation processes are expected to be efficient and storm motions may be slow with some degree of training from west to east along the surface boundary. Temperatures today will be a bit below the climate normals, highs will top out in the 80s F across the forecast area. Tonight, ran chances diminish a bit but isolated to scattered showers and storms will likely linger into the evening. The best chances for overnight showers and storms will be south of I-20. Lows fall into the lower 70s south to upper 60s north under partly to mostly cloudy skies. /86/ Tomorrow through Thursday: A perturbed synoptic pattern will keep an active stretch of weather across the region through much of the forecast period. A broad mean longwave trough will dominate the eastern half of the CONUS with multiple embedded vorticity maximums and shortwave troughs swinging through the Mississippi Valley. Furthermore, at the surface, a west to east oriented frontal boundary will be draped across the area and is progged to waffle north/south in response to the aforementioned waves. Low-level southerly flow off the Gulf of Mexico on the western flank of a sub-tropical Bermuda ridge will keep a very moist airmass in place south of the waffling frontal boundary. Waves rounding the base of the mean longwave trough in concert with the frontal boundary will help kickoff scattered to numerous showers and thunderstorms each day. Persistent boundary parallel westerly flow aloft will also promote periods of training convection within a seasonably moist environment. As such, isolated flash flooding cannot be ruled out, but confidence in when/where any focused flooding threat may materialize is too low to warrant mention in the HWO/graphics at this time. While a few water loaded microbursts cannot be ruled out, near moist adiabatic lapse rates and a lack of substantial downdraft CAPE will limit any severe weather threat. Cloud cover and coverage of daily showers and thunderstorms will keep temperatures in check with afternoon highs ranging from the low to upper 80s. Some locations that see an early start to convection and/or persistent cloud cover may maintain temperatures in the 70s. Overnight lows will remain mild, however, in the low 70s with a few upper 60s possible from rain cooled air. /TW/ && .AVIATION... 06Z TAF discussion: For southern sites, patchy fog will combine to occasionally reduce VSBY to MVFR/IFR from 09z through 12z. Low stratus may result in MVFR/IFR CIGS through around 18z across the area. Scattered showers through the period will maximize in coverage and intensity during the afternoon and early evening, particularly for southern sites. Winds will generally be light and northerly but gusty winds and reduced flight categories are possible in the vicinity of thunderstorms. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 84 70 85 70 / 71 40 52 31 Meridian 86 70 85 70 / 68 36 57 36 Vicksburg 84 70 87 71 / 66 35 30 20 Hattiesburg 87 72 85 72 / 87 51 71 34 Natchez 84 71 85 71 / 88 50 47 27 Greenville 84 68 88 70 / 27 12 11 7 Greenwood 86 68 89 69 / 26 14 18 11 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/LP
Hazardous weather outlook, Aug 18, 3:53 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 353 AM CDT Thu Aug 18 2022 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-190900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones- 353 AM CDT Thu Aug 18 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ072>074-190900- Marion-Lamar-Forrest- 353 AM CDT Thu Aug 18 2022 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Today, isolated strong to severe thunderstorms are possible into this evening. Some thunderstorms could produce damaging wind gusts to 60 mph. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 86 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 18, 3:15 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 AM CDT Thu Aug 18 2022
MSZ061-062-180900-
Lincoln MS-Franklin MS-
315 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of northwestern Lincoln
and northeastern Franklin Counties through 400 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Lincoln and Franklin Counties , moving south
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vaughn around 345 AM CDT.
Mccall Creek around 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3148 9076 3161 9079 3161 9074 3167 9074
3170 9073 3170 9056 3156 9053
TIME...MOT...LOC 0814Z 339DEG 12KT 3164 9071
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TWSpecial weather statement, Aug 18, 4:48 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 AM CDT Thu Aug 18 2022
MSZ062>064-181030-
Lawrence MS-Jefferson Davis MS-Lincoln MS-
448 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of eastern Lincoln,
Lawrence and southwestern Jefferson Davis Counties through 530 AM
CDT...
At 447 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sontag, or 14 miles east of Brookhaven, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Monticello around 505 AM CDT.
Robinwood and Arm around 515 AM CDT.
Topeka around 520 AM CDT.
Tilton and Jayess around 525 AM CDT.
Other locations impacted by this storm include Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 9011 3135 9027 3167 9039 3175 9006
3143 8983 3139 8994 3140 9004 3135 9004
3133 9008
TIME...MOT...LOC 0947Z 340DEG 24KT 3163 9020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:53 AM CDT | Flash Flood Warning | JAN | Concordia, Tensas | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.